Feuilletages des surfaces
Annales de l'Institut Fourier, Volume 32 (1982) no. 2, pp. 179-217.

This paper considers, on compact orientable surfaces, foliations that can be defined by a vector field and whose singularities are saddles. These foliations are studied up to isotopy and Whitehead operations which preserve the foliation’s orientability. The first part defines “connected foliations” as those for which any two points belong to a same transverse closed curve. Equivalently the foliation is the suspension of an interval exchange map on the circle, is transverse to some closed differential 1-form, is transverse to a “canonical” decomposition of the surface into pairs of pants. Connectedness of a foliation depends only on the homology classes defined by compact leaves and leaf cycles. The second part adapts Sullivan’s theory of “foliation cycles” in order to find, in terms of the cohomology classes defined by the transverse measures of the foliation, which real cohomology classes contain transverse closed 1-forms and which integral homology classes contain transvers closed curves.

On étudie, sur les surfaces compactes orientables, les feuilletages orientables (i.e. pouvant être définis par un champ de vecteurs) dont les singularités sont des selles. Ces feuilletages sont considérés modulo isotopies et opérations de Whitehead préservant l’orientabilité du feuilletage. Dans le première partie on définit les “feuilletages connexes”, ceux pour lesquels par deux points quelconques passe une transversable fermée. De façon équivalente, le feuilletage est la suspension d’un échange d’intervalles sur le cercle, est transverse à une 1-forme différentielle fermée, est transverse à une décomposition “canonique” en pantalons de la surface. La connexité ou non-connexité d’un feuilletage ne dépend que des classes d’homologie définies par les feuilles compactes et les cycles de feuilles. Dans la deuxième partie, on adapte la théorie des “cycles du feuilletage ” de Sullivan pour déterminer, en fonction des classes de cohomologie définies par les mesures transverses du feuilletage, les classes de cohomologie réelle contenant des formes fermées transverses au feuilletage ainsi que les classes d’homologie entière contenant des courbes fermées transverses.

@article{AIF_1982__32_2_179_0,
     author = {Levitt, Gilbert},
     title = {Feuilletages des surfaces},
     journal = {Annales de l'Institut Fourier},
     pages = {179--217},
     publisher = {Institut Fourier},
     address = {Grenoble},
     volume = {32},
     number = {2},
     year = {1982},
     doi = {10.5802/aif.875},
     mrnumber = {84g:57021},
     zbl = {0454.57015},
     language = {fr},
     url = {http://www.numdam.org/articles/10.5802/aif.875/}
}
TY  - JOUR
AU  - Levitt, Gilbert
TI  - Feuilletages des surfaces
JO  - Annales de l'Institut Fourier
PY  - 1982
SP  - 179
EP  - 217
VL  - 32
IS  - 2
PB  - Institut Fourier
PP  - Grenoble
UR  - http://www.numdam.org/articles/10.5802/aif.875/
DO  - 10.5802/aif.875
LA  - fr
ID  - AIF_1982__32_2_179_0
ER  - 
%0 Journal Article
%A Levitt, Gilbert
%T Feuilletages des surfaces
%J Annales de l'Institut Fourier
%D 1982
%P 179-217
%V 32
%N 2
%I Institut Fourier
%C Grenoble
%U http://www.numdam.org/articles/10.5802/aif.875/
%R 10.5802/aif.875
%G fr
%F AIF_1982__32_2_179_0
Levitt, Gilbert. Feuilletages des surfaces. Annales de l'Institut Fourier, Volume 32 (1982) no. 2, pp. 179-217. doi : 10.5802/aif.875. http://www.numdam.org/articles/10.5802/aif.875/

[1] A. B. Katok, Invariant measures of flows on oriented surfaces, Soviet Math. Dokl., 14, n° 4 (1973), 1104-1108. | Zbl

[2] M. Keane, Interval exchange transformations, Math. Z., 141 (1975), 25-31. | MR | Zbl

[3] G. Levitt, Pantalons et feuilletages des surfaces, Topology, 21 (1) (1982), 9-33. | MR | Zbl

[4] G. Levitt, Sur les mesures tranverses invariantes d'un feuilletage de codimension 1, C.R.A.S. Paris, 290 (1980), 1139-1140. | MR | Zbl

[5] G. Levitt, Propriétés homologiques des feuilletages des surfaces, C.R.A.S. Paris, 293 (1981), 597-600. | MR | Zbl

[6] E. B. Lima, Common singularities of commuting vector fields on 2-manifolds, Comm. Math. Helv., 39 (1964), 97-110. | MR | Zbl

[7] M. D. Meyerson, Representing homology classes of closed orientable surfaces, Proc. Amer. Math. Soc., 61 (1976), 181-182. | MR | Zbl

[8] S. P. Novikov, Topology of foliations, Trans. Moscow Math. Soc., 14 (1965), 268-304. | MR | Zbl

[9] J. F. Plante, Foliations with measure-preserving holonomy, Ann. of Math., 102 (1975), 327-361. | MR | Zbl

[10] E. A. Sataev, On the number of invariant measures for flows on orientable surfaces, Math. USSR Izv., 9 (1975), 813-830. | MR | Zbl

[11] S. Schwartzman, Asymptotic cycles, Ann. of Math., 66 (1957), 270-284. | MR | Zbl

[12] P. J. Stredder, Morse foliations, Thesis, Warwick 1976.

[13] D. Sullivan, Cycles for the dynamical study of foliated manifolds and complex manifolds, Inventiones Math., 36 (1976), 225-255. | MR | Zbl

[14] W. A. Veech, Interval exchange transformations, Jour. d'Anal. Math., 33 (1976), 222-272. | MR | Zbl

[15] W. A. Veech, Quasiminimal invariants for foliations of orientable closed surfaces, preprint. | Zbl

Cited by Sources: